Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 231, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 9, 2003, 1:51 PM CDT for Harrison County, Shelby County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2003, 1:51 PM CDT (18:51 UTC)
- Expired
- Jul 9, 2003, 2:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Harrison County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:13 AM CDT, 11 hours 38 minutes earlier.
Area forecast discussion, Jul 9, 2:13 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 213 AM CDT WED JUL 9 2003 IN THE NEAR TERM...A SEVERE CONVECTIVE COMPLEX MOVING THROUGH THE AREA EARLY THIS MORNING WAS FEEDING OFF MOIST SOUTHERLY LOW LEVEL FLOW. NETWORK PROFILERS SHOWING 850MB WINDS HAVE INCREASED AND APPROACHING 50KTS. SYSTEM SEEMS TO BE SPEEDING ALONG PRETTY WELL... SO WILL HAVE TO RE-EDIT WX GRIDS RIGHT BEFORE ZONE ISSUANCE TO REFLECT TRENDS AT THAT TIME. MEANWHILE...WATER VAPOR SATL PIX THIS MORNING DEPICTING NEARLY ZONAL PATTERN ACROSS THE NORTHERN CONUS WITH AMPLE PACIFIC MOISTURE STREAMING THROUGH THE FLOW. AREA NETWORK PROFILERS AND LATEST UAA DEPICTING AN UPPER LEVEL WAVE TRAVERSING THE NORTHERN PLAINS... HELPING TO SUSTAIN LOCAL CONVECTIVE COMPLEX. AT THE SURFACE... UNORGANIZED LOW PRESSURE WAS FOUND FROM THE SOUTHERN DAKOTAS INTO EASTERN CO WITH A WARM FRONT EXTENDING EAST FROM ABOUT EAST CENTRAL NEB TO SOUTHERN IA. HEFTY SURFACE-BASED INSTABILITY AND SHEAR FOUND IN EASTERN PORTION OF THE STATE WHERE SURFACE FEW POINTS WERE MOSTLY AROUND 70 DEG. OTHERWISE...GOING FORECAST LOOKS PRETTY GOOD NO BIG CHANGES ANTICIPATED. MODEL ENSEMBLES INDICATE PATTERN MODIFYING THROUGH THE REST OF THE WEEK WITH HIGH PRESSURE AMPLIFYING OVER THE WESTERN CONUS AND GENERAL TROFING TO THE EAST. BY THE WEEKEND...NORTHWESTERLY FLOW IS PROGGED TO BE WELL ESTABLISHED OVER THE CENTRAL PLAINS... SUGGESTING DRY WEATHER AND COOLER TEMPS ON TAP FOR THE AREA. .OMA...NONE. DEE
Hazardous weather outlook, Jul 9, 12:05 PM CDT, 1 hour 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-092300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1205 PM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THIS IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME STORMS MAY REACH SEVERE LEVELS SOUTH OF AN ONAWA TO FREMONT TO SEWARD LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. FOBERT
In the hours before
Local storm report, Jul 9, 9:12 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
912 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM 5 N BLAIR NE WIND DAMAGE
07/09/03 WASHINGTON FALLING TREE HIT HOUSE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0400 AM SHELBY IA WIND DAMAGE
07/09/03 SHELBY METAL SHED BLOWN DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 9, 11:37 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM 3 E BENTLEY IA 1.75 INCH HAIL
07/09/03 POTTAWATTAMIE REPORTED BY MEDIA.
1133 AM HANCOCK IA .75 INCH HAIL
07/09/03 POTTAWATTAMIE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:26 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 49 min |
| Jul 9, 1:38 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 52 min |
| Jul 9, 2:01 AM CDT | Severe Thunderstorm Warning | OAX | Cedar | 44 min |
| Jul 9, 2:17 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 58 min |
| Jul 9, 2:50 AM CDT | Severe Thunderstorm Warning | OAX | Dodge | 25 min |
| Jul 9, 2:58 AM CDT | Severe Thunderstorm Warning | OAX | Saunders | 47 min |
| Jul 9, 3:14 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Douglas, Washington | 46 min |
| Jul 9, 3:17 AM CDT | Severe Thunderstorm Warning | OAX | Dodge | 13 min |
| Jul 9, 4:18 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 42 min |
| Jul 9, 4:33 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 42 min |
| Jul 9, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 25 min |
| Jul 9, 6:30 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 30 min |
| Jul 8, 9:18 PM CDT | Severe Thunderstorm Warning | OAX | Page | 27 min |
| Jul 8, 9:19 PM CDT | Severe Thunderstorm Warning | OAX | Page | 26 min |
| Jul 9, 3:39 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 51 min |
| Jul 9, 11:24 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 36 min |
| Jul 9, 2:11 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 49 min |
| Jul 9, 2:52 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 38 min |
| Jul 9, 2:58 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 32 min |
| Jul 9, 3:27 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 33 min |
| Jul 9, 4:08 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 37 min |
| Jul 9, 4:17 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 28 min |
| Jul 9, 4:58 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.